The geometry of peaked solitons and billiard solutions of a class of integrable PDE's
Purchase on Springer.com
$39.95 / €34.95 / £29.95*
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.
The purpose of this Letter is to investigate the geometry of new classes of soliton-like solutions for integrable nonlinear equations. One example is the class of peakons introduced by Camassa and Holm  for a shallow water equation. We put this equation in the framework of complex integrable Hamiltonian systems on Riemann surfaces and draw some consequences from this setting. Amongst these consequences, one obtains new solutions such as quasiperiodic solutions,n-solitons, solitons with quasiperiodic background, billiard, andn-peakon solutions and complex angle representations for them. Also, explicit formulas for phase shifts of interacting soliton solutions are obtained using the method of asymptotic reduction of the corresponding angle representations. The method we use for the shallow water equation also leads to a link between one of the members of the Dym hierarchy and geodesic flow onN-dimensional quadrics. Other topics, planned for a forthcoming paper, are outlined.
- Ablowitz, M. J. and Segur, H.,Solitons and the Inverse Scattering Transform, SIAM, Philadelphia, 1981.
- Alber, S. J., Investigation of equations of Koteweg-de Vries type by the method of recurrence relations,J. London Math. Soc. 19, 467–480 (1979).
- Alber, M. S., On integrable systems and semiclassical solutions of the stationary Schrödinger equations,Inverse Problems 5, 131–148 (1989).
- Alber, M. S. and Alber, S. J., Hamiltonian formalism for finite-zone solutions of integrable equations,C.R. Acad. Sci. Paris 301, 777–781 (1985).
- Alber, M. S. and Alber, S. J., Hamiltonian formalism for nonlinear Schrödinger equations and sine-Gordon equations,J. London Math. Soc. 36, 176–192 (1987).
- Alber, M. S., Camassa, R., Holm, D. D., and Marsden, J. E., in preparation (1994).
- Alber, M. S. and Marsden, J. E., On geometric phases for soliton equations,Comm. Math. Phys. 149, 217–240 (1992).
- Alber, M. S. and Marsden, J. E.,Geometric Phases and Monodromy at Singularities, NATO Advanced Study Institute, Series C 1994, to appear.
- Alber, M. S. and Marsden, J. E., Resonant geometric phases for soliton equations,Fields Institute Commun. 1994, to appear.
- Camassa, R. and Holm, D. D., An integrable shallow water equation with peaked solitons,Phys. Rev. Lett,71, 1661–1664 (1993).
- Camassa, R., Holm, D. D., and Hyman, J. M., A new integrable shallow water equation,Adv. Appl. Mech. (1993), to appear.
- Ercolani, N. and McKean, H. P., Geometry of KdV(4): Abel sums, Jacobi variety, and theta function in the scattering case,Invent. Math. 99, 483 (1990).
- Flaschka, H. and McLaughlin, D. W., Canonically conjugate variables for the Korteweg-de Vries equation and the Toda lattice with periodic boundary conditions,Prog. Theoret. Phys. 55, 438–456 (1976).
- Ge, Z., Kruse, H. P., Marsden, J. E., and Scovel, C., Poisson brackets in the shallow water approximation, preprint (1993).
- Green, A. E. and Naghdi, P. M., A derivation of equations for wave propagation in water of variable depth,J. Fluid Mech. 78, 237–246 (1976).
- Kruskal, M. D., Nonlinear wave equations, in J. Moser (ed),Dynamical Systems, Theory and Applications, Lecture Notes in Physics 38, Springer, New York, 1975.
- Marsden, J. E., Montgomery, R., and Ratiu, T., Cartan-Hannay-Berry phases and symmetry,Contemp. Math. 97, 279 (1989); see alsoMem. Amer. Math. Soc. 436.
- McKean, H. P.,Integrable Systems and Algebraic Curves, Lecture Notes in Mathematics, Springer-Verlag, Berlin, 1979.
- McKean, H. P., Theta functions, solitons, and singular curves, in C. I. Byrnes (ed),PDE and Geometry, Proc. of Park City Conference, 1977.
- Morse, P. M. and Feshbach, H.,Methods of Theoretical Physics, McGraw-Hill, New York, 1953.
- Whitham, G. B.,Linear and Nonlinear Waves, Wiley, New York, 1974, p. 585.
- Whitham, G. B., Notes from the course ‘Special Topics in Nonlinear Wave Propagation’, California Institute of Technology, Pasadena CA, 1988.
- Weinstein, A., Connections of Berry and Hannay type for moving Lagrangian submanifolds,Adv. in Math. 82, 133–159 (1990).
- Wadati, M., Ichikawa, Y. H., and Shimizu, T., Cusp soliton of a new integrable nonlinear evolution equation,Prog. Theoret. Phys. 64, 1959–1967 (1980).
- The geometry of peaked solitons and billiard solutions of a class of integrable PDE's
Letters in Mathematical Physics
Volume 32, Issue 2 , pp 137-151
- Cover Date
- Print ISSN
- Online ISSN
- Kluwer Academic Publishers
- Additional Links
- Author Affiliations
- 1. School of Mathematics, Institute for Advanced Study, Princeton and Department of Mathematics, University of Notre Dame, 46556, Notre Dame, IN, USA
- 2. Center for Nonlinear Studies and Theoretical Division, Los Alamos National Laboratory, 87545, Los Alamos, NM, USA
- 3. Department of Mathematics, University of California, 94720, Berkeley, CA, USA